Phoenix officer given Narcan after ingesting 'white substance' during traffic stop
PHOENIX - An officer was given Narcan before being taken to a hospital after ingesting an unknown substance while performing a traffic stop near downtown Phoenix.
According to police, officers on Feb. 1 pulled over a car near 19th Avenue and Van Buren Street. One of the officers walked up to the vehicle and when someone inside the car rolled down a window, "a white substance escaped and was ingested by the officer," unintentionally.
"The officer passed out and was given Narcan," Phoenix Police Lt. Mark Tovar said, saying the officer was unconscious for maybe 10 seconds.
MORE: How to get Narcan in Arizona: What it's for, and how to use it
The officer was taken to a hospital and is awake and talking to medical staff. Three people inside the car were taken into custody.
Police have not confirmed what caused the officer to pass out on the scene, but medical experts say it’s unlikely for someone to overdose after a brief exposure to opiates, like fentanyl.
"The likelihood of you ever inhaling enough would only happen if you were intentionally trying to, or ingest the substance to get sick," says Dr. Ayrn O’Connor with Banner Poison Control Center. "As far as having a window roll down, and immediately someone going down, it’s unlikely to be fentanyl."
Phoenix Police officers have been equipped with and trained to use the opioid overdose reversal spray, Narcan, since 2019. In this case, one dose was used on the unconscious officer.
"The substance hasn't been confirmed," Phoenix Police Sgt. Phil Krynsky says. "They were showing similar symptoms, but I'm happy to say the Narcan was able to help, and the officer is hopefully going to be OK."
What does O'Connor suggest to keep safe?
"Simple gloves and mask are all they need to protect themselves," O’Connor said. "They’re not going to be exposed or opioid intoxicated by handling these patients."
More Arizona headlines:
- 2 year old pulled from New River pool, rushed to hospital
- Shooting near GCU campus in Phoenix leaves 2 hurt
- Crazy video shows man darting in between traffic on Arizona freeway
An officer was given Narcan before being taken to a hospital after he reportedly lost consciousness after ingesting an unknown substance while performing a traffic stop near downtown Phoenix. (Rick Davis)